Naloxone, pictured above, may not be effective against overdoses caused by the drugs currently circulating in Interior Health. (Jenna Hauck - file)

Naloxone, pictured above, may not be effective against overdoses caused by the drugs currently circulating in Interior Health. (Jenna Hauck - file)

Dangerous drug alert issued for entire Interior Health region

The drugs contain benzodiazepines which are not affected by naloxone

A drug alert has been issued across the entire Interior Health area after drugs in multiple communities were found to be contaminated.

Interior Health is seeing increased overdoses in both rural and urban communities.

The drugs, being sold as ‘down,’ heroin or fentanyl in a wide range of colours and textures, have been found to contain benzodiazepines (benzos).

Benzos increases the danger of an overdose as naloxone does not work on them. Naloxone does work on opioid overdose symptoms.

With the drugs, there is a high risk of overdose, which can lead to prolonged sedation, sleepiness, muscle relaxation, slurred speech, loss of consciousness, blackouts and memory loss.

Interior Health gave the following tips to reduce risk while using:

  • Get your drugs checked. Testing for benzos are available at the following locations:

ASK Wellness: Kamloops – 778-257-1292

Supervised Consumption service: Kamloops, Kelowna

UBCO Harm Reduction Program: Kelowna, Penticton, Vernon 250-864-1431

Vernon Overdose Prevention Site: 250-503-3737

ANKORS: Cranbrook – 250-426-3383

ANKORS: Nelson – 250-505-5506

MHSU Overdose Prevention Nurses – Penticton – 250-462-1050

  • Avoid using different drugs at the same time or using drugs and alcohol together.
  • Don’t use alone or ask someone to check on you.
  • If you must use while alone, consider using the Lifeguard app which can connect you with 9-1-1 emergency responders if you overdose. The app can be downloaded through the Apple App Store or Google Play.
  • When using your substance start with a small amount, and then go slow.
  • Use at an overdose prevention or supervised consumption Site, if one is near you.
  • Know how to respond to an overdose: call 9-1-1, give rescue breaths and naloxone.

READ MORE: Penticton overdose calls see drastic increase in 2020

After giving breaths and naloxone, the person may begin breathing normally, but may not wake up. More doses of naloxone should only be given if the person is not breathing normally, which is less than 10 breaths a minute.

If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.

To report a typo, email: editor@pentictonwesternnews.com.


@PentictonNews
newstips@pentictonwesternnews.com

Like us on Facebook and follow us on Twitter.

B.C. overdosesDrugsoverdose crisis